Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

July 27, 2021Santa Cruz County, Arizona

NWS Tucson, AZ issued this special weather statement at Jul 27, 2021, 2:15 PM MST for Santa Cruz County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2021, 2:15 PM MST (21:15 UTC)
Expired
Jul 27, 2021, 3:00 PM MST
In force
45 min
Issued by
NWS Tucson, AZ

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 20 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.3 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
487 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

257 
WWUS85 KTWC 272115
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
215 PM MST Tue Jul 27 2021
 
AZZ503-504-507-513-272200-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
215 PM MST Tue Jul 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND NORTH
CENTRAL SANTA CRUZ COUNTIES UNTIL 300 PM MST...

At 215 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles west of Sonoita, or 15 miles east of Tubac, moving west at 15
mph.

Winds in excess of 40 mph and pea sized hail will be possible with 
this storm.

Locations impacted include...
Tubac, Sonoita and Madera Canyon. 

LAT...LON 3184 11057 3157 11070 3164 11106 3189 11092
TIME...MOT...LOC 2115Z 103DEG 14KT 3167 11080 

$$

AH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 27, 2:09 PM MST, 6 minutes earlier.

Area forecast discussion, Jul 27, 2:09 PM MST, 6 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
209 PM MST Tue Jul 27 2021

.SYNOPSIS...Isolated to scattered storms are expected this and
tomorrow before a more active weather period begins Thursday into
the weekend. High temperatures will run near to a few degrees below
seasonal normals.

&&

.DISCUSSION...Isolated to scattered showers and thunderstorms were
developing this afternoon across parts of SE AZ. Latest high
resolution models were advertising more activity through this
evening compared to yesterday. The main feature supporting this
increase in activity was a weak disturbance tracking westward
underneath the upper high centered over Great Plains. The main
threats from the stronger thunderstorms will be locally heavy
rainfall and strong wind gusts. Models favored a decrease in
thunderstorms on Wednesday before the focus shifts to another period
of heavy rain starting Thursday into the weekend. An upper low
centered over the Gulf of Mexico south of Brownsville TX today will
track westward and approach the region on Thursday. Returning
moisture along with upper difluence in advance of this upper low
will increase the heavy rainfall threat Thursday afternoon into
Thursday night. Thereafter, a fair amount of uncertainty remained
with the track of this feature as it weakens over northern Mexico on
Friday. At any rate, at some point remnants of the upper low will
lift northward through parts of AZ around late Friday into Saturday.
Overall, this scenario will not be as impressive as last week and
weekend, but with the ground saturated in many areas and flowing
water already in normally dry washes there will likely be local
impacts again.

&&

.AVIATION...Valid through 29/00Z.
FEW/SCT clouds 8k-12k ft AGL this afternoon and evening with gradual
clearing overnight. Isolated to scattered SHRA/TSRA with +TSRA
possible from KTUS south to KOLS and eastward this afternoon and
evening. Brief MVFR conditions may be possible in the stronger
storms. Gusty outflow winds are likely with KTUS possibly seeing
late afternoon gusty outflows from the south/southwest. Gusts to
35kts+ possible. Otherwise expect sfc winds below 10 kts. Storm
activity will gradually diminish around sunset. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered showers and thunderstorms will
be possible each afternoon and evening through Wednesday.
Precipitation chances then increase going into the upcoming weekend.
Gusty, erratic winds and locally heavy rainfall will accompany any
storms that develop. High temperatures will be near to slightly
below normal through Friday, lowering to below normal levels this
weekend. 20-foot winds will generally be less than 15 mph when not
influenced by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 27, 1:56 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Tucson AZ
156 PM MST Tue Jul 27 2021

AZZ503-507-513-272145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
156 PM MST Tue Jul 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND
SOUTHEASTERN SANTA CRUZ COUNTIES UNTIL 245 PM MST...

At 156 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles west of Parker Canyon Lake, or 20 miles west of Sierra Vista,
moving west at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Patagonia, Parker Canyon Lake, Fort Huachuca and Canelo.

LAT...LON 3155 11043 3135 11047 3143 11085 3164 11077
TIME...MOT...LOC 2056Z 103DEG 14KT 3147 11058

AH
Special weather statement, Jul 27, 2:15 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
215 PM MST Tue Jul 27 2021

AZZ503-504-507-513-272200-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
215 PM MST Tue Jul 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND NORTH
CENTRAL SANTA CRUZ COUNTIES UNTIL 300 PM MST...

At 215 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles west of Sonoita, or 15 miles east of Tubac, moving west at 15
mph.

Winds in excess of 40 mph and pea sized hail will be possible with
this storm.

Locations impacted include...
Tubac, Sonoita and Madera Canyon.

LAT...LON 3184 11057 3157 11070 3164 11106 3189 11092
TIME...MOT...LOC 2115Z 103DEG 14KT 3167 11080

AH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 1:52 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz2 hr
Jul 27, 1:56 PM MSTSpecial Weather StatementTWCSanta Cruz49 min
Jul 27, 2:33 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Jul 27, 3:29 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 27, 3:35 PM MSTSpecial Weather StatementTWCSanta Cruz40 min
Jul 27, 3:49 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 27, 4:00 PM MSTSpecial Weather StatementTWC45 min
Jul 27, 4:05 PM MSTAreal Flood AdvisoryTWCPima115 min
Jul 27, 4:25 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 27, 4:34 PM MSTBlowing Dust AdvisoryTWCPima, Pinal87 min
Jul 27, 4:42 PM MSTFlash Flood WarningTWCPima3 hr
Jul 27, 4:56 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.